HOME > Chowhound > General Topics >

Discussion

Vent- medications and appetite

LOCKED DISCUSSION

*****Let me preface this by saying I am not looking for any kind of medical advice. My Dr . is complete aware and giving me advice. He is not concerned ******

I recently started a new medication that has greatly impacted my appetite. At first I was Cool! I am a big girl (5'7", 190+) maybe I can finally drop some weight. KInd of built in portion control, KWIM? So I ate what appealed to me and "listened to my body".

But after a few weeks I realized that I was barely eating anything. A day would go by and I would find I never had lunch, never had my afternoon yogurt or almonds. Dinner would be no more than a few bites of meat and veggies. Rice, potatoes, etc held no interest. No interest in my evening glass (or two, or three!) of wine. All very unusual for me.

Last week I began tracking my food and on average I am not eating more than 900 calories a day. Sometimes less. Carbs are practically non existent except in the occasional fruit/veggie. I am never hungry, except in the morning and even so I am easily satiated. I am not "dieting", "low carbing", "paleo-ing". I eat no processed foods, cook from scratch and eat when I am hungry and what appeals to me.

And you know what? I have not lost any weight. nada. Instead I am seeing a constant fluctuation of about 2-3lbs. I weigh myself only once or twice a week, most regularly on Saturday mornings. My weight has been 190, 188, 194, 196, 192, 189, 191,194, 192 etc.

Still I don't get how this is scientifically possible. It's all about calories in vs calories out. Day in, day out for the last 6 weeks I have been eating well under what I burn. It takes an average deficit of 500 calories to lose a lb. I know that starvation mode is a myth but still, isnt this crazy??

  1. It could be the meds: i.e., something like steroids, where you'd normally gain weight, but you're not eating much (or enough), so you're staying the same. I had that happen once. Got back to normal appetite and weight once I was off that med.

    1. Too bad that you're neither enjoying your food or losing weight (I don't see how it's possible, either!). I have a co-worker who has had the same reaction to a medication she's taking, but she's lost a lot of weight.

      1 Reply
      1. re: Ruth Lafler

        thanks Ruth! I actually enjoy my food when I do eat/get hungry but am easily full and have lost my desire to eat. I made a great omelet this morning-two eggs with a sauté of artichoke hearts, mushrooms and spinach. Normally I would have eaten the whole thing along with some toast. This am I barely ate half and never even thought about toast. I haven't eaten since. I have a great stew in the slow cooker that smells divine but not a lick of hunger!

      2. Yes, it could be the meds. Are your clothes fitting the same? Maybe it's water retention or something.

        1 Reply
        1. re: wyogal

          My doc said one of side effects was weigh loss, not gain. I actually just pulled up the "fine print" and there is no indication of weigh gain as side effect and I didn't see anything about water retention, which was good call. Plus after six weeks of more than 900 calories deficit a day that would be a lot of water, LOL!

          Clothes the same, no change in shape. Oh, I am still exercising 4-5 days a week, mostly cardio.

        2. This happened to me when I started taking a migraine prevention medicine that is well known for causing appetite loss. Maybe you're taking this, too? Or maybe not. But the good news is---my appetite came back just fine! It took a few weeks, and I just focused on keeping foods around that I really enjoy. In my case it was cheese, crackers, ice cream... thins that don't have to be a whole big meal.
          Hopefully it will even out and you'll start eating again. about the no weight loss thing, I don't know. I lost some, but put it back on which was fine.
          Best of luck!

          1 Reply
          1. Is it that you're not hungry, easily sated, or that food doesn't taste good to you... Or all of the above?

            I wouldn't be overly concerned since you're more or less maintaining your weight and don't seem to be experiencing any symptoms associated with under-nutrition (at least none that you reported). If it really concerns you, I would just make a conscious effort to eat more calorie-dense foods.

            2 Replies
            1. re: ohmyyum

              It really is all of the above. I am usually hungry in the am but am easily full. During the day I rarely think about food but I am still cooking, enticed by recipes, etc. Food tastes fine except carbs (my normal weakness), Its like all bread, rice, pasta etc have no flavor.

              My doc isn't worried so I am not either. I just don't understand the science! How can you consistently eat significantly less than you burn and NOT lose weight. The amateur scientist in me wants to know, LOL

              1. re: foodieX2

                FoodieX2....I am an RN so I know a bit about nutrition and pharmacology. I can only speak to my personal experience.When I was doing Weight Watchers (points system) I was ingesting mainly a plant based diet (free points) and following things rather rigidly.So initially I dropped like 4 pounds......I continued the plan.....dropped two pounds.....continued the plan.....dropped zero pounds....WTH? I made a bit of a scene in there that day accusing the weigh -in girl of *rigging * the scale and such:( She explained to me that it happens like that frequently.Next week I lost three pounds. I think that your body may just be reacting to the sudden drop in calories and you might experience a loss of weight soon.The other thing is that if you can Google a drug *monograph* for that drug (and any others you might be taking) it might give you more comprehensive and specific information.I would also suggest that you confer with a pharmacist....they are the experts in terms of knowing how every chemical compound in a drug reacts within the body etc.